Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

White tongue coating, numbness in lips, on amitripylene, hydromorphone, selexa. Treatment for sore throat ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I just got a a white coating on the front right side of my tongue on the upper side today, and it feels numb like I have been to a dentist and had freezing this morning and lasting all day. I have the same feeling on the inside of my lips at the front lower right side also with a white coating of seemingly loosened skin. I have been put on amitripylene yesterday and took two 25 mg pills last night. Could this cause it? I also am on hydromorphone for chronic pain, and on selexa. I also have had a slightly sore throat today. What is it and how do I get rid of it? Thanks
Posted Sat, 5 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Robert Galamaga 40 minutes later
Hello and thanks for the query.

This could be a mild fungal infection. This is also referred to as "thrush" and requires a prescription medication in the form of a liquid medicine or tablet to treat the underlying cause. This of course can be obtained from your Sometimes medicines like amitryptyline can cause dryness of the mouth and this could be what is going on but I am more suspicious that this is a mild fungal infection. In the absence of being able to examine you this is my best assessment of what you are experiencing.

Again I thank you for the query. I hope this response will serve to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: White tongue coating, numbness in lips, on amitripylene, hydromorphone, selexa. Treatment for sore throat ? 3 hours later
My tongue seems a lot better this evening. The white has disappeared, just a little bit of a sore tongue. I think the amitripylene made something happen. My doctor has recommended starting on just half a pill each evening for five days and then move up to one pill each evening. And I will see if the problem gets better on its own. It takes a while to get in to see my doctor and I just saw her the other day.

Do you think my idea is worth a try?
Answered by Dr. Robert Galamaga 14 hours later

Thank you for the followup query.

Your plan makes perfect sense and is an excellent way to titrate the medication. Honestly, you may find that all you need therapeutically is just the half pill. I find it never hurts to try a low dose and see if it is effective especially in the setting where there may be some side effects.

I hope this has served to be a helpful experience for you.

Wish you speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor